Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 48, NWS Wichita, KS

April 28, 2025Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2025, 4:50 PM CDT for Saline County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 4:50 PM CDT (21:50 UTC)
Expired
Apr 28, 2025, 5:30 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 527 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
527 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:50 PM CDT, 1 hour earlier. Its key messages:

  • Severe thunderstorms possible this evening into the overnight hours
  • Active pattern through Thursday morning with multiple rain chances
  • More rain chances this weekend into next week
Area forecast discussion, Apr 28, 3:50 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
350 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Severe thunderstorms possible this evening into the overnight hours

- Active pattern through Thursday morning with multiple rain
  chances

- More rain chances this weekend into next week

&&

.DISCUSSION...
Issued at 345 PM CDT Mon Apr 28 2025

As of 330 PM, a strong midlevel trough axis extends from the central
Rockies into the northern Plains. Closer to home, a sharpening
dryline extends from just east of CNK to just west of SLN to LYO to
PTT. Latest satellite trends reveal a cumulus field along the
dryline across Reno, McPherson, and Saline counties. There are also
hints of some agitation, especially across Reno county. Short range
guidance has been consistent with this ultimately being a region of
convective initiation by 5 PM. The background environment is
conditionally favorable for significant severe weather with MLCAPE
approach 3,000 J/kg. Shallow veering of the wind profile within the
lowest 1km quickly transitions to a backing wind profile
above 1km. This would suggest the most-likely mode of severe
weather would be left-moving supercells, at least through the
late afternoon hours. Should any storm continue into the 7-8 PM
timeframe, the low-level hodograph with lengthen substantially
as the LLJ increases. This would support a mix of right-moving
and left-moving supercells. All of that to say, the strongest
storms will be capable of golf ball size hail (possibly larger),
damaging winds up to 70 mph, and a few tornadoes (especially
after 7 PM).

The main surface trough axis will progress through area late tonight
into Tuesday morning. This should allow for more-widespread
convective development after midnight, especially south of Highway
50. Again, steep midlevel lapse rates will contribute to elevated
instability in-excess of 3,000 J/kg with effective shear values
greater than 40 kt. This will support a continued large hail threat
as well as the potential for heavy rainfall. Given the recent
rainfall across southeast KS and the multiple inches likely on the
way through Thursday morning, have hoisted a Flood Watch for a
portion of southeast KS (refer to the Flood Watch for additional
details).

The aforementioned surface trough will stall just south of the area
Tuesday morning. With the next midlevel trough approaching from the
west, strong WAA overtop the frontal zone will set the stage for
more rainfall Tuesday through Thursday morning. Again, the
greatest rainfall amounts are expected to remain across
southeast KS, where probabilities for more than 2" are 60-80%.

A brief break in rain chances is expected Thursday through Friday as
midlevel ridging slides into the Plains. This dry period is likely
to remain short-lived as the next midlevel trough approaches for the
upcoming weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Apr 28 2025

MVFR CIGS will continue to slowly scatter from west to east. GBD
and RSL have returned to VFR conditions with HUT/SLN/ICT likely
to do so in the next hour. CNU will likely continue with MVFR
for much of the period. A few thunderstorms are possible in the
vicinity of HUT/SLN/ICT late this afternoon into the evening but
confidence in storm coverage remains much too low introduction
at this time. More widespread storm coverage is expected after
06Z across mainly the Flint Hills. Again, confidence is too low
for any prevailing mention at HUT/ICT/CNU but will maintain the
PROB30 for now. Otherwise, a cold front will shift winds from
the south and southwest to the north overnight with gusts up to
25 kt.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday morning through Thursday morning for
KSZ095-096-098>100.

&&

DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Apr 28, 3:09 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 PM CDT Mon Apr 28 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 PM CDT Mon Apr 28 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated severe thunderstorm or two is possible after about 5 PM
today, mainly east of a line extending from Salina to Hutchinson to
Medicine Lodge. The strongest activity will be capable of producing
very large hail, damaging winds, and a tornado or two. Thunderstorm
coverage is expected to gradually increase after about midnight,
generally along and south of Highway 50, with a continued threat
for large hail, damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and thunderstorms are expected Tuesday through
early Thursday across mainly southern and southeast Kansas. Strong
to marginally severe storms are possible during this time period,
although the primary risk will be heavy rainfall and possible
flooding concerns.

Additional chances for showers and thunderstorms are possible by
Saturday night or Sunday, but severe weather or widespread heavy
rainfall is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:02 PM CDTFlood WatchICTChautauqua, Labette, Montgomery, Neosho, Wilson48 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.